Kansas, 2009

Hail and Damaging Winds in Kansas, February 10, 2009

February 10, 2009 · NWS ICT · 9 events in 3 counties and zones

A potent storm system moved out of the Southwest United States into the the southern plains during the late afternoon into the early evening hours of February 10th, 2009. Warm moist air ahead of this system combined with strong dynamics across portions of South Central and Southeast Kansas to produce low topped supercells that produced large hail and damaging thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A potent storm system moved out of the Southwest United States into the the southern plains during the late afternoon into the early evening hours of February 10th, 2009. Warm moist air ahead of this system combined with strong dynamics across portions of South Central and Southeast Kansas to produce low topped supercells that produced large hail and damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 10, 3:05 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 10, 3:05 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CST TUE FEB 10 2009

.DISCUSSION...

THIS IS AN ACTIVE WEATHER PERIOD.  THE MAIN FORECAST CONCERN IS THE
SEVERE WEATHER POTENTIAL TONIGHT.  ADDITIONAL CONCERNS ARE THE
MULTIPLE PRECIPITATION CHANCES FOR THE WEEKEND AND EARLY NEXT WEEK.

TONIGHT:
VERY COMPLEX FORECAST FOR THE AREA WITH AN ARRAY OF WEATHER AND/OR
HAZARDS. SO WELL START WITH CONVECTIVE CHANCES. MOISTURE HAS BEEN
STREAMING NORTHWARD PER SURFACE OBSERVATIONS AND SATELLITE IMAGERY.
ISOLATED SHOWER/THUNDERSTORM ACTIVITY HAS BROKEN OUT ACROSS NORTHERN
OKLAHOMA AND INTO SOUTHERN KANSAS. IT APPEARS TO BE FORMING ALONG A
SUBTLE LEADING WAVE IN CONJUNCTION WITH LOW AND MID-LEVEL MOISTURE
RETURN. THIS IS AN INDICATION THAT THE MID-LEVEL MOISTURE RETURN MAY
BE A LITTLE QUICKER THAN EITHER THE NAM OR THE GFS INDICATED. THINK
BEST CASE SCENARIO FOR LOW-LEVEL MOISTURE PUTS SOUTHERN KANSAS AND
MORE LIKELY SOUTHEAST KANSAS IN THE MIDDLE 50S FOR DEWPOINTS. NAM
MAINTAINS FAVORABLE LOW-LEVEL CAPE... 100 TO 200 J/KG 0-3KM...
THROUGH LATE THIS EVENING OR EARLY TONIGHT WITH SHEAR PROFILES
SUPPORTIVE OF SUPERCELLS THROUGH ROUGHLY 03Z. THERE IS A MARGINAL
TORNADO THREAT THROUGH ABOUT 00Z TO 01Z CONTINGENT ON HIGHER
DEWPOINTS ENTERING THE AREA. WITH INCREASING CIN AFTER SUNSET FEEL
THAT SUPERCELLS WOULD BECOME ELEVATED WITH HAIL BEING THE MAIN
THREAT. CANT RULE OUT A WIND THREAT EITHER GIVEN THE VERY STRONG
WIND FIELDS. ACTIVITY IS ANTICIPATED TO RACE TO THE NORTHEAST AND
DIMINISH IN STRENGTH AS IT MOVES AWAY FROM THE INSTABILITY.

THE NEXT COMPLICATION FOR THIS PERIOD WILL BE THE POSSIBILITY OF
WINTRY PRECIPITATION. BOTH THE NAM AND THE GFS PRODUCE SNOW LATE
TONIGHT FROM GENERALLY A HUTCHINSON TO MARION LINE. THE NAM HAS A
BAND OF HEAVY SNOW GOING FROM ROUGHLY GREAT BEND THROUGH SALINA
WHILE GFS IS MUCH LESS ROBUST. THIS DIFFERENCE SEEMS TO BE
ASSOCIATED WITH THE POSITION AND ORIENTATION OF THE POTENTIAL
VORTICITY ANOMALY. THE NAM IS BIT FURTHER NORTH AND STRONGER...
DIPPING THE ANOMALY DOWN TO AROUND 600MB. THIS RESULTS IN A SURFACE
LOW THAT IS FARTHER NORTHWEST AND DEEPER GIVING MORE TIME TO DRAW
MOISTURE INTO THE STORM SYSTEM. ALL THIS SEEMS TO FEEDBACK ON ITSELF
RESULTING IN AN AREA OF STRONG FRONTOGENESIS AND VERY FAVORABLE
DENDRITIC SNOW GROWTH. I THINK SURFACE TEMPERATURES WILL BE TOO WARM
FOR MUCH SNOW ACCUMULATION BUT IF THE NAM IS RIGHT... GIVEN ITS
INTENSE LIFT... DYNAMIC COOLING PROCESSES COULD RESULT IN SURFACE
TEMPERATURES THAT WOULD BE FAVORABLE FOR MORE SNOW ACCUMULATION.
CONVERSELY... THE GFS PLACES ITS MORE FAVORABLE LIFT ACROSS EASTERN
KANSAS AND PRODUCES A MUCH BROADER AND MUCH LIGHTER SNOW
ACCUMULATION FIELD. WHILE THE NAM HAS SOME MERIT... LOW LEVEL WARMER
TEMPERATURES WOULD SEEM TO PRECLUDE A HEAVY SNOW EVENT AS IT WOULD
SUGGEST. THUS A BLEND OF THE GFS WITH ITS SNOW AMOUNTS AND NAM
POSITIONING IS MOST REASONABLE AT THIS POINT.

LASTLY... STRONG WINDS ARE EXPECTED OVERNIGHT AS THE STORM SYSTEMS
DEEPENS. BOTH THE NAM AND THE GFS DEPICT A TIGHT PRESSURE GRADIENT
ACROSS THE AREA. GFS IS BIT FASTER/ MORE EASTERLY WITH THE GRADIENT
THAN THE NAM. BUT THE TWO ARE IN PRETTY GOOD OVERALL AGREEMENT IN
THIS ASPECT OF THE FORECAST. SO WELL GO AHEAD AND HOIST A WIND
ADVISORY FOR THE OVERNIGHT AND EARLY WEDNESDAY MORNING TIME FRAME.
WINDS WILL LIKELY BE IN THE 26-30 KT SUSTAINED AREA AS THIS TIGHT
GRADIENT TRAVERSES THE REGION.

WEDNESDAY-THURSDAY:
THE PRECIPITATION CHANCES FOR CENTRAL AND SOUTH CENTRAL KANSAS WILL
REMAIN THROUGH 18Z ON WEDNESDAY AS THE WRAP AROUND PRECIPITATION
MOVES OUT OF THE AREA...WITH SNOW CHANCES CONTINUING THROUGH THAT
TIME. THE LOW PRESSURE SYSTEM WILL MOVE EASTWARD OUT OF THE AREA BY
00Z THURSDAY.  BREEZY SOUTHERLY WINDS AND ABOVE NORMAL TEMPERATURES
WILL RETURN THURSDAY AHEAD OF THE SURFACE LOW AND THAT WILL IMPACT
THE AREA ON FRIDAY.

FRIDAY-FRIDAY NIGHT:
THE SYSTEM CURRENTLY LOCATED OFF THE WASHINGTON STATE AND OREGON
COAST WILL MAKE ITS WAY INLAND TOWARD THE PLAINS. BOTH THE MODELS
ARE IN PRETTY GOOD AGREEMENT...HOWEVER...THE GFS IS A LITTLE MORE
PROGRESSIVE...AND TRACKS A LITTLE BIT FURTHER TO THE SOUTH WITH THE
SYSTEM.  THE MAIN THREAT WITH THIS SYSTEM IS THE CHANCE FOR SOME
ACCUMULATING SNOW IN CENTRAL KANSAS...WITH A RAIN...SNOW CHANCE
ACROSS SOUTHERN PORTIONS OF THE STATE.  HOWEVER...SINCE THERE ARE
STILL SOME DIFFERENCES...UNSURE OF HOW FAR SOUTH THE SNOW WILL GET.
AS THE SURFACE LOW MOVES NORTHEAST ACROSS THE STATE...THE GRADIENT
WINDS AHEAD AND BEHIND IT WILL MAKE FOR SOME UNPLEASANT CONDITIONS.

SATURDAY-SUNDAY:
THE THIRD IN THE ONE...TWO...THREE PUNCH OF UPPER LEVEL WEATHER
SYSTEMS WILL IMPACT THE AREA SATURDAY NIGHT INTO SUNDAY.  THE ECMWF
AND GFS ARE NOT IN VERY GOOD AGREEMENT WITH THIS SYSTEM.
HOWEVER...BOTH HAVE SHOWN A DEVELOPING SHORTWAVE...BUT ARE VARYING IN
ITS STRENGTH. FOR NOW THE MAIN AREA OF CONCERN IS CENTRAL KANSAS
SATURDAY NIGHT INTO SUNDAY MORNING.  BECAUSE OF THE COOLER SURFACE
TEMPERATURES BEHIND THE COLD FRONT THAT WILL PASS THROUGH SATURDAY
MORNING...AM KEEPING IT MAINLY A SNOW EVENT...WITH A CHANCE OF RAIN
OR SNOW SUNDAY AFTERNOON AS DAY TIME TEMPS INCREASE SOME.

MONDAY-TUESDAY:
BOTH THE ECMWF AND GFS ARE IN AGREEMENT THAT YET ANOTHER UPPER LEVEL
SHORT WAVE WILL BE IMPACTING THE AREA MONDAY NIGHT INTO
TUESDAY...HOWEVER...THEY DISAGREE ON THE TIMING OF THE FEATURE. THE
ECMWF IS SHOWING A DEEPER SYSTEM OVER KANSAS WITH A SURFACE LOW
TRACKING ACROSS THE OKLAHOMA...KANSAS STATE LINE...AND PLACES THE
PRECIPITATION A BIT FURTHER TO THE NORTH THAN THE GFS. BECAUSE OF
THE DIFFERENCES...HAVE PUT A RAIN OR SNOW CHANCE WITH 20 TO 30 POPS
FOR MONDAY AND MONDAY NIGHT.

CDB/BILLINGS

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

COMPLEX AVIATION FORECAST...WITH NEITHER NORTH AMERICAN MODEL NOR
GLOBAL FORECAST SYSTEM MODEL SOLUTIONS TAKEN AT FACE VALUE. GLOBAL
FORECAST SYSTEM MODEL INITIALIZED BETTER THERMODYNAMICALLY...BUT
SEEMS TO BE TOO NOISY/DISJOINED BREAKING OUT CONVECTION. NORTH
AMERICAN MODEL IS A BIT MORE CONTINUOUS WITH THE MOISTURE
RETURN...BUT GIVEN ITS BIAS TO BE TOO AGGRESSIVE WITH MOISTURE
RETURN AND NOT FOND OF ITS IDEA OF RAPIDLY DEEPENING/SLOWING SYSTEM.
IN THAT REGARD GLOBAL FORECAST SYSTEM MODELS MORE PROGRESSIVE
SOLUTION IS PREFERRED. THE MAIN ISSUE WAS TO SUBSTANTIALLY
INCREASE SURFACE WINDS GIVEN THE TIGHT PRESSURE GRADIENT BEHIND
FRONT. SOME POTENTIAL FOR WET SNOW AT KRSL/KSLN DURING THE
NIGHT...BUT A LOT OF THAT WILL DEPEND ON HOW MUCH THE SYSTEM
DEEPENS. THUNDER POTENTIAL IS HIGHEST AT KCNU AND WOULD DECR TO
THE POINT WHERE ONLY CB MENTIONED AT KHUT. AGAIN THIS COULD CHANGE
IF SYSTEM DEEPENS/SLOWS AS MUCH AS NORTH AMERICAN MODEL SUGGEST.
-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    38  54  33  58 /  80  50   0  10
HUTCHINSON      34  53  31  57 /  70  50   0  10
NEWTON          36  52  32  56 /  70  60   0  10
ELDORADO        37  52  33  57 /  80  60   0  10
WINFIELD-KWLD   38  55  34  60 /  80  60   0  10
RUSSELL         32  54  27  54 /  70  20   0  10
GREAT BEND      32  55  28  56 /  70  20   0  10
SALINA          35  54  31  56 /  70  50   0  10
MCPHERSON       34  53  32  56 /  70  60   0  10
COFFEYVILLE     44  53  35  60 /  90  70   0  10
CHANUTE         42  51  36  59 /  90  70   0  10
IOLA            42  50  34  58 /  90  70   0  10
PARSONS-KPPF    43  51  35  59 /  90  70   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY FOR
KSZ032-033-047>053-067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Feb 10, 4:13 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CST TUE FEB 10 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
413 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. THE
PRIMARY THREAT WILL BE LARGE HAIL AND ISOLATED DAMAGING WINDS. AN
ISOLATED TORNADO CANNOT BE RULED OUT. THE GREATEST RISK OF SEVERE
WEATHER WILL BE EAST OF I-35. THE THREAT OF SEVERE WEATHER SHOULD
DIMINISH OVERNIGHT.

STRONG NORTH TO NORTHWEST WINDS WILL DEVELOP OVERNIGHT BEHIND A
COLD FRONT MOVING THROUGH THE AREA...PLEASE REFER THE LATEST WIND
ADVISORY FOR MORE DETAILED WIND INFORMATION.

TOWARD DAYBREAK...RAIN MAY MIX WITH OR CHANGE TO SNOW ACROSS
PRIMARILY CENTRAL KANSAS...ACCUMULATIONS OF UP TO A HALF INCH
COULD BE POSSIBLE ACROSS CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW COULD LINGER ACROSS CENTRAL AND EAST-CENTRAL KANSAS THROUGH
MID TO LATE MORNING WEDNESDAY...WITH UP TO AN ADDITIONAL HALF INCH
OF ACCUMULATION POSSIBLE.

NORTHWEST WINDS WILL CONTINUE WEDNESDAY MORNING...PLEASE REFER TO
LATEST WIND ADVISORY FOR MORE DETAILED INFORMATION.

THE GRASSLAND FIRE DANGER WILL BE HIGH AREAWIDE WEDNESDAY...WITH
VERY HIGH FIRE DANGER POSSIBLE ROUGHLY ALONG THE TURNPIKE
CORRIDOR. HIGH FIRE DANGER IS EXPECTED ON FRIDAY ACROSS PORTIONS OF THE
AREA AS WELL.

A STORM SYSTEM COULD BRING ACCUMULATING SNOWFALL TO NORTHERN
PORTIONS OF CENTRAL KANSAS ON FRIDAY AND FRIDAY EVENING. THERE
STILL REMAINS SOME UNCERTAINTY WITH THIS SYSTEM...SO STAY
TUNED FOR LATER FORECASTS.

FINALLY...A LIGHT RAIN AND SNOW MIX IS POSSIBLE SUNDAY THROUGH
MONDAY...BUT SNOW ACCUMULATION IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING ACROSS SOUTH-CENTRAL AND
SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS

In the hours before

Special weather statement, Feb 10, 2:56 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CST TUE FEB 10 2009

KSZ069-102145-
BUTLER-
256 PM CST TUE FEB 10 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER COUNTY...

AT 251 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM ONE MILE NORTHEAST OF ANDOVER...OR 14 MILES
SOUTHWEST OF EL DORADO...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Feb 10, 3:31 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CST TUE FEB 10 2009

KSZ092-093-102215-
COWLEY-SUMNER-
331 PM CST TUE FEB 10 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY AND SUMNER COUNTIES...

AT 329 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 19 MILES SOUTHEAST OF
WELLINGTON...AND MOVING NORTH AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

JAKUB
Special weather statement, Feb 10, 4:05 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CST TUE FEB 10 2009

KSZ069-102245-
BUTLER-
405 PM CST TUE FEB 10 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER COUNTY...

AT 403 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF DOUGLASS...OR 18 MILES
SOUTH OF EL DORADO...AND MOVING NORTH AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Feb 10, 4:39 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CST TUE FEB 10 2009

KSZ069-083-102330-
BUTLER-SEDGWICK-
439 PM CST TUE FEB 10 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND SEDGWICK COUNTIES...

AT 437 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MULVANE...OR 15 MILES NORTH OF
WELLINGTON...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB

The radar

The Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
February 10, 4:42 PM CST to 4:44 PM CST
Where
Butler County, 3.52 mi NW of El Dorado Res
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.910, -96.860

Law enforcement reported nickel sized hail.

Hail, Montgomery

When
February 10, 7:00 PM CST to 7:02 PM CST
Where
Montgomery County, 2.76 mi N of Cedar Bluff
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -95.650

Dime sized hail coverd the patio with 40 mph winds.

Hail, Montgomery

When
February 10, 7:02 PM CST to 7:05 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Thunderstorm Wind, Montgomery

When
February 10, 7:03 PM CST to 7:07 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.040, -95.630

Thunderstorm Wind, Labette

When
February 10, 7:18 PM CST to 7:21 PM CST
Where
Labette County, 1.12 mi WSW of Mound Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.193, -95.439

Sixty to sixty five mph winds were reported along Highway 160.

Hail, Labette

When
February 10, 7:34 PM CST
Where
Labette County, 1.49 mi ESE of Dennis
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.343, -95.394

Hail, Labette

When
February 10, 7:35 PM CST to 7:37 PM CST
Where
Labette County, Dennis
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.350, -95.420

Quarter to golfball sized hail was reported.

Thunderstorm Wind, Labette

When
February 10, 7:35 PM CST
Where
Labette County, 0.76 mi SW of Parsons
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.341, -95.278

A wind gust to 57 mph was reported at the Parsons Middle School.

Thunderstorm Wind, Labette

When
February 10, 7:35 PM CST to 7:37 PM CST
Where
Labette County, 0.74 mi SSW of Parsons
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
37.341, -95.276

The visitors dugout at Ray Bennett sofball field was destroyed by a thunderstorm wind gust along with a portion of the outfield fence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148949, 148950, 148951, 148952, 148953, 148957, 148960, 148961, 154224.